Interview Jitters: Beta-Blockers and Peformance Anxiety
I'm starting a series of postings on performance anxiety during interviews.
People can, theoretically, be trained to relax during interviews. But interviewing is not something most people do on a regular basis so most will never have enough motivation, let alone the opportunity to undergo such training.
Therefore, I would like to put some focus on the idea of using some form of medication to help people through this significant process which might have very little to do with their ability to perform the actual jobs they are interviewing for.
The most popular drugs for performance anxiety appear to be beta-blockers. So, they will be the initial focus of the investigation.
What are beta-blockers used for?
Beta-blockers are used to lower blood pressure when diet and lifestyle changes are not sufficient measures.
They help to prevent angina and can reduce the risk of a second heart attack in people who have already had one. Some beta-blockers help control abnormal heart rhythms. They are also used in very small doses for some people with heart failure.
How do they work?
Beta-blockers control the action of adrenaline, a hormone which makes the heart beat faster and more vigorously. They prevent the heart from beating as quickly and forcefully as usual during exercise and because of emotion.
They usually can be taken once or twice daily in order to maintain acceptable blood pressure levels. If necessary, beta-blockers can be combined with other medications that increase their effectiveness.
Some people experience tiredness, lethargy, depression, impotence, weakness in the legs, or coldness in the hands and feet. Sometimes the heart rate can become unduly slow, causing light-headedness and dizziness.
Beta-blockers are usually avoided in patients with a history of asthma or chronic bronchitis as they can aggravate these conditions. However, some beta-blockers are more selective to the heart (cardio-selective) and are sometimes used for people with lung conditions under extreme caution and with specialist supervision.
Patients with diabetes who take beta-blockers should be aware that the warning signs of a low blood sugar such as palpitation and tremor can sometimes be hidden.
Sometimes when beta-blockers are stopped suddenly patients experience palpitations which, if persistent, may need medical attention. It is therefore important that a course of beta-blockers is only finished after consultation with the doctor, who will advise on how to end the treatment by gradually lowering the dosage.
Find more here and here